Alert archive / Missouri / Freeze Warnings in 2018

Freeze Warning 1, NWS St. Louis, MO

April 3, 2018Iron County, Madison County, Reynolds County, Missouri

NWS St. Louis, MO issued this freeze warning at Apr 3, 2018, 4:27 AM CDT for Iron County, Madison County, Reynolds County, Missouri. It took effect at Apr 4, 2018, 12:00 AM CDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 3, 2018, 4:27 AM CDT (09:27 UTC)
In effect from
Apr 4, 2018, 12:00 AM CDT
Expired
Apr 4, 2018, 10:00 AM CDT
In force
10 hr
Issued by
NWS St. Louis, MO

Counties Iron County, MO, Madison County, MO, Reynolds County, MO

The radar

The St Louis radar (KLSX), 139 km from the middle of the area, began a volume at 09:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.5 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2018-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2018-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 534 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
422 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
534 m²/s²
0-3 km storm-relative helicity
582 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

846 
WWUS73 KLSX 030927
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service Saint Louis MO
427 AM CDT Tue Apr 3 2018


MOZ084-085-099-032200-
/O.NEW.KLSX.FZ.W.0001.180404T0500Z-180404T1500Z/
Iron MO-Madison MO-Reynolds MO-
427 AM CDT Tue Apr 3 2018

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM CDT
WEDNESDAY...

The National Weather Service in Saint Louis has issued a Freeze
Warning, which is in effect from midnight tonight to 10 AM CDT
Wednesday.

* TEMPERATURES...to drop below freezing after midnight tonight, 
  then bottom out in the mid 20s before sunrise.

* IMPACTS...The cold conditions may damage or kill vegetation and
  crops sensitive to an early Spring hard freeze if precautions 
  are not taken. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

Byrd
3 follow-up statements
607 
WWUS73 KLSX 032028
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service Saint Louis MO
328 PM CDT Tue Apr 3 2018

MOZ084-085-099-040900-
/O.CON.KLSX.FZ.W.0001.180404T0500Z-180404T1500Z/
Iron MO-Madison MO-Reynolds MO-
328 PM CDT Tue Apr 3 2018

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
10 AM CDT WEDNESDAY...

* TIMING...The temperature will fall below the freezing mark late
  tonight.

* TEMPERATURES...As low as 25 to 30 degrees.

* IMPACTS...The cold conditions may damage or kill vegetation 
  and crops sensitive to an early Spring hard freeze if 
  precautions are not taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

GKS
093 
WWUS73 KLSX 040828
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service Saint Louis MO
328 AM CDT Wed Apr 4 2018

MOZ084-085-099-042130-
/O.NEW.KLSX.FZ.W.0002.180405T0600Z-180405T1300Z/
/O.CON.KLSX.FZ.W.0001.000000T0000Z-180404T1500Z/
Iron MO-Madison MO-Reynolds MO-
328 AM CDT Wed Apr 4 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM CDT THIS
MORNING...
...FREEZE WARNING IN EFFECT FROM 1 AM TO 8 AM CDT THURSDAY...

The National Weather Service in Saint Louis has issued a Freeze
Warning, which is in effect from 1 AM to 8 AM CDT Thursday.

* TIMING...The temperature will fall into the upper 20s early this
  morning. Another round of sub freezing temperatures is expected
  overnight tonight.

* TEMPERATURES...In the upper 20s both early this morning and
  overnight.

* IMPACTS...The cold conditions may damage or kill vegetation 
  and crops sensitive to an early Spring hard freeze if 
  precautions are not taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

Glass
483 
WWUS73 KLSX 041522
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service Saint Louis MO
1022 AM CDT Wed Apr 4 2018


MOZ084-085-099-050330-
/O.EXP.KLSX.FZ.W.0001.000000T0000Z-180404T1500Z/
/O.CON.KLSX.FZ.W.0002.180405T0600Z-180405T1300Z/
Iron MO-Madison MO-Reynolds MO-
1022 AM CDT Wed Apr 4 2018

...FREEZE WARNING HAS FOR THIS MORNING HAS EXPIRED BUT 
REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT THURSDAY...

* TIMING...The temperature will fall back into the upper 20s
  late tonight.

* TEMPERATURES...In the upper 20s.

* IMPACTS...The cold conditions may damage or kill vegetation 
  and crops sensitive to an early Spring hard freeze if 
  precautions are not taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

Gosselin

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this freeze warning went out at Apr 3, 12:10 AM CDT, 4 hours 17 minutes earlier.

Area forecast discussion, Apr 3, 12:10 AM CDT, 4 hours 17 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1210 AM CDT Tue Apr 3 2018

.UPDATE...
Issued at 937 PM CDT Mon Apr 2 2018

Forecast on track for the most part with some adjustments made to
radar and latest model data trends.  High probs for showers and some
thunderstorms will continue to develop near the I-70 corridor with
this area of high probs edging north in MO overnight with the area
remaining more steady in location over in IL near I-70.  While there
are currently respectable mid level lapse rates in place to provide
for a marginal threat for severe storms, the lapse rates are
expected to further steepen late tonight and should maintain the
marginal risk for severe storms throughout the night, with some
potential for areas further west of the current marginal risk area
from SPC.

The persistent and better organized storms anticipated for southwest
IL could lead to a marginal excessive rainfall potential, but this
will largely depend on strength of the storms that develop and how
well they can train.  Have placed the highest QPF of around an inch
in this area.

Otherwise, the surface warm front, currently located south of the
forecast area, will surge north late tonight and into Tuesday
morning, resulting in a significant temp rise for many areas, where
current temps remain in the 30s, but should reach into the 50s,
possibly low 60s by Tuesday morning save much of northeast MO and
parts of west-central IL that will probably never see a warm FROPA
and remain in the 30s.

Another shot of showers and a few storms are expected with the cold
front later on Tuesday morning and afternoon, with cold FROPA
expected for all areas by 00z/Wed, ending any thunder or severe
threat.

TES

&&

.SHORT TERM...  (Through Late Tuesday Afternoon)
Issued at 405 PM CDT Mon Apr 2 2018

Low level stratus cloud deck has advected back north-northeastward
into northeast MO and west central IL this afternoon.  Most areas
have finally risen above the freezing mark this afternoon.  There
was some patchy drizzle and fog across the region.  Could not rule
out a little freezing drizzle in parts of northeast and central MO
late this afternoon, but this should be short lived as the
temperature continues to rise.  More significant precipitation is
expected later this evening and overnight as a warm front lifts
northward into central MO and southern IL by 12Z Tuesday.  A
strengthening southwesterly low level jet with bring strong low
level warm air advection, theta-e advection, and moisture
convergence to parts of our area tonight. The most likely place for
elevated storms, possibly containing hail will be across southeast
and east central MO and southwest IL. Temperatures should slowly
rise through the night as surface dew points also rise.  There may
be some advection fog tonight and early Tuesday morning,
particularly across northeast MO and west central IL as dew points
in the 30s advect over the melting snow field/cold ground.  More
showers and thunderstorms are expected on Tuesday as a deep upper
level trough moves eastward through the northern Plains and a
surface low moves northeastward through the St Louis metro area
Tuesday morning.  There is the potential for severe storms Tuesday
afternoon across southeast MO and southwest IL, southeast of STL in
the warm sector ahead of the trailing cold front where surface CAPE
values of 1000-1500 J/Kg are forecast.  The wind shear will also be
favorable as a strong mid level wind max moves through the area
south of the upper level trough. The temperature will fall Tuesday
afternoon across northeast and central MO and west central IL due to
strong low level cold air advection behind the cold front.

GKS

.LONG TERM...  (Tuesday Night through Next Monday)
Issued at 405 PM CDT Mon Apr 2 2018

All guidance has the cold front through the CWFA by 00Z Wednesday.
The trailing edge of the precip associated with the front may still
be over our southwest Illinois/south central Illinois counties, but
the last of the precip should be ending very quickly in the evening.
Another abnormally cold high pressure system will build across the
Mississippi Vally on Wednesday, bringing another night of sub
freezing temperatures ranging from the low 20s in northeast Missouri
to near 30 in southeast Missouri.  The high will settle over the
Mississippi Valley during the day, but northwest flow will continue
to advect cold air into the forecast area.  Expect daytime highs to
be 15-20 degrees below normal in the low to mid 40s for most of the
area.

Low level flow will turn to the west-southwest Wednesday night into
Thursday ahead of the next strong shortwave.  GFS and ECMWF are
showing some weak to moderate moisture low level moisture
convergence as the low level jet strengthens ahead of the wave on
Thursday.  A few showers are possible due to this moisture
convergence into the pre-dawn hours of Friday morning, but the next
shortwave will come screaming down into the Midwest by 12-18Z.  This
will push another strong cold front through the Mississippi Valley
and a 1030+mb high will settle into the Mississippi Valley behind
it.  Could see some mix of wintry precipitation on the cold side of
the front Friday night into Saturday as another wave forms on the
low level baroclinic zone over Arkansas.  The GFS has quite a bit
more precip over southern Missouri than the ECMWF does during this
period, but there is no clear preference at this time so have kept
chance PoPs going.  Models are in decent agreement that Saturday
will be dry and cold with temperatures again staying up to 20
degrees below seasonal normals. Again, the medium range models are
in pretty good agreement that the next system downstream will move
into the Plains between 18Z Sunday and 00Z Monday with warm
advection showers developing ahead of it across Missouri.
Differences start to become evident on Monday with the placement and
speed of the surface front.  Stuck pretty close to the ensemble
guidance which spreads precip across much of the area Sunday night
with milder but still below normal temperatures through Monday.

Carney

&&

.AVIATION...  (For the 06z TAFs through 06z Tuesday Night)
Issued at 1206 AM CDT Tue Apr 3 2018

IFR conditions are expected to prevail at the TAF sites for much
of the valid period, with improvement expected a few hours after
cold FROPA during late Tuesday morning or Tuesday afternoon,
eventually leading to VFR by the end of the valid period. In the
meantime, high chances for either drizzle or showers are expected
with thunder until cold FROPA, but the best thunder chances at the
TAF sites look to be now thru about daybreak. A new round of pcpn
is expected to fire with the cold front Tuesday, but much of it
should be just showers until late afternoon and evening, but by
then, the pcpn should be SE of the STL metro sites. Otherwise,
look for SE surface winds to prevail early, gradually veering SW
late tonight or Tuesday morning with warm FROPA, and then shifting
NW with cold FROPA and becoming strong and gusty. Presence of a
strong low level jet late tonight and into Tuesday morning will
lead to LLWS at COU and STL metro sites.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 2, 4:07 PM CDT, 12 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
407 PM CDT Mon Apr 2 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-031130-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
407 PM CDT Mon Apr 2 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

A few strong to severe storms are possible tonight. The main
threat will be large hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong to severe storms are possible on Tuesday. The main threats
will be damaging winds, isolated large hail and a few tornadoes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

Carney

In the hours before

Local storm report, Apr 3, 12:17 AM CDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1217 AM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 AM     HAIL             SAINT PETERS            38.80N 90.60W
04/03/2018  E0.75 INCH       ST. CHARLES        MO   PUBLIC

&&
Local storm report, Apr 3, 12:18 AM CDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1218 AM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1209 AM     HAIL             SAINT CHARLES           38.78N 90.48W
04/03/2018  E0.75 INCH       ST. CHARLES        MO   PUBLIC

&&
Local storm report, Apr 3, 12:25 AM CDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1225 AM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     HAIL             HIGHLAND                38.74N 89.68W
04/02/2018  E0.75 INCH       MADISON            IL   PUBLIC

            REPORTED AT HIGHLAND IL.

&&
Local storm report, Apr 3, 12:26 AM CDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1226 AM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1221 AM     HAIL             HAZELWOOD               38.79N 90.36W
04/03/2018  E0.50 INCH       ST. LOUIS          MO   PUBLIC

&&
Special weather statement, Apr 3, 12:38 AM CDT, 3 hours 49 minutes before
Special Weather Statement
National Weather Service St Louis MO
1238 AM CDT TUE APR 3 2018

ILZ100-101-MOZ061-063-064-030630-
St. Clair IL-Madison IL-St. Louis MO-St. Charles MO-
St. Louis City MO-
1238 AM CDT TUE APR 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR MADISON AND NORTH CENTRAL ST.
CLAIR COUNTIES IN SOUTHWESTERN ILLINOIS...EAST CENTRAL ST. CHARLES
AND NORTHEASTERN ST. LOUIS COUNTIES IN EAST CENTRAL MISSOURI AND ST.
LOUIS CITY UNTIL 130 AM CDT...

At 1237 AM CDT, Doppler radar was tracking a strong thunderstorm over
Riverview, moving east at 60 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
St. Louis, Florissant, University City, Granite City, Alton, East St.
Louis, Collinsville, Edwardsville, Ferguson, Jennings, Glen Carbon,
Bellefontaine Neighbors, Wood River, Highland, Troy, Bethalto,
Maryville, Black Jack, Pontoon Beach and Dellwood.

This includes the following highways...
 Interstate 70 in Illinois between exits 21 and 24.
 Interstate 55 in Illinois between exits 23 and 37.

This also includes  Scott Joplin Historic Site, Confluence State
Park, and Horseshoe Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3859 9030 3878 9031 3893 9007 3900 8964
      3869 8963
TIME...MOT...LOC 0537Z 252DEG 53KT 3871 9020

Byrd
Local storm report, Apr 3, 12:40 AM CDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1240 AM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1239 AM     HAIL             1 WNW WOOD RIVER        38.87N 90.10W
04/03/2018  E0.75 INCH       MADISON            IL   PUBLIC

&&

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 10:37 PM CDTSpecial Weather StatementLSXIron, Madison, Saint Francois53 min
Apr 2, 11:13 PM CDTSevere Thunderstorm WarningLSXJefferson, Saint Louis32 min
Apr 2, 11:16 PM CDTSpecial Weather StatementLSXCrawford29 min
Apr 2, 11:22 PM CDTSpecial Weather StatementLSXSaint Charles38 min
Apr 3, 12:02 AM CDTSpecial Weather StatementLSXSaint Louis, City of Saint Louis43 min
Apr 3, 12:38 AM CDTSpecial Weather StatementLSXCity of Saint Louis52 min
Apr 3, 2:02 PM CDTSpecial Weather StatementLSXCrawford, Washington43 min
Apr 3, 2:20 PM CDTSevere Thunderstorm WarningLSXCrawford, Washington40 min
Apr 3, 2:37 PM CDTSevere Thunderstorm WarningLSXCrawford, Iron, Washington38 min
Apr 3, 2:51 PM CDTSevere Thunderstorm WarningLSXJefferson, Sainte Genevieve, Saint Francois, Washington39 min
Apr 3, 3:13 PM CDTSevere Thunderstorm WarningLSXIron, Reynolds47 min
Apr 3, 3:14 PM CDTSevere Thunderstorm WarningLSXIron, Madison, Reynolds, Saint Francois46 min
Apr 3, 3:26 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve, Saint Francois49 min
Apr 3, 3:46 PM CDTSevere Thunderstorm WarningLSXIron, Madison, Reynolds49 min
Apr 3, 3:58 PM CDTSevere Thunderstorm WarningLSXMadison, Sainte Genevieve, Saint Francois25 min

Nearby

Freeze Warnings in Missouri, 2018Every freeze warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.